Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Billings, MT

December 27, 20217 counties in Montana

NWS Billings, MT issued this special weather statement at Dec 27, 2021, 12:21 PM MST for 7 counties in Montana. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 27, 2021, 12:21 PM MST (19:21 UTC)
Expired
Dec 27, 2021, 1:30 PM MST
In force
69 min
Issued by
NWS Billings, MT

Counties Big Horn County, MT, Carbon County, MT, Custer County, MT, Rosebud County, MT, Stillwater County, MT, Treasure County, MT, Yellowstone County, MT

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WWUS85 KBYZ 271921
SPSBYZ

Special Weather Statement
National Weather Service Billings MT
1221 PM MST Mon Dec 27 2021

MTZ029>032-034-036-042-056>058-066-138-139-141-169>171-173-235-
272030-
Northern Rosebud-Golden Valley-Southern Big Horn-Treasure-Red Lodge
Foothills-Southwestern Yellowstone-Northern Big Horn-Northeastern
Yellowstone-Northern Sweet Grass-Southeastern Carbon-Southern
Rosebud-Custer-Bighorn Canyon-Beartooth Foothills-Powder
River-Northern Carbon-Musselshell-Pryor/Northern Bighorn
Mountains-Northern Stillwater-
1221 PM MST Mon Dec 27 2021

...A BAND OF MODERATE SNOW IMPACTED SOUTH CENTRAL MONTANA...

At 1218 PM MST, a band of snow was developing over south central 
Montana impacting the Billings area and portions of Interstate 90. 
Snow accumulations of 1 to 2 inches are possible under this band 
through 4 pm. 

Locations impacted include...
Billings, Miles City, Hardin, Colstrip, Red Lodge, Columbus, Forsyth,
Hysham, Custer, Laurel, Bridger, Joliet, Fromberg, Lodge Grass, Lame
Deer, Worden, Volborg, Huntley, Pryor and Ballantine.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4521 10931 4577 10958 4643 10841 4665 10694
      4650 10530 4519 10583
TIME...MOT...LOC 1918Z 239DEG 49KT 4585 10848 

$$

Wetenkamp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Dec 27, 2:34 AM MST, 9 hours 47 minutes earlier.

Area forecast discussion, Dec 27, 2:34 AM MST, 9 hours 47 minutes before
Area Forecast Discussion
National Weather Service Billings MT
234 AM MST Mon Dec 27 2021

.DISCUSSION...

Today through Tuesday...

Snow has ended for the time being across the area, as the wave
that generated the snowfall has moved into the western Dakotas.
Another shortwave trough will enter the west this morning, and
then shift across the rest of the area this afternoon and evening.
Emphasis for the best chance of snowfall was on the southern zones
for this event (mountains, foothills and parts of southeast
Montana). Kept snow chances in for the entire area, but focused on
the southern zones for the higher chances.

Low stratus and fog has formed over parts of south central
Montana overnight, just off the foothills this time. This may be
a bit of a challenge to scour out as low level winds remain
northeast to east. Have included areas of fog in for the morning
and will let the day shift monitor to see how long it will remain.

A 1024mb surface high has settled in across the forecast area and
temperatures have fallen into the single digits below zero.
Easterly low level winds will not promote much warming, especially
with a light fresh snow cover, so highs today will be held to the
single digits above and below zero (coldest east). Winds will
still be strong enough to create wind chills of 20 to 40 below
over most of the area this morning and will thus leave Wind Chill
Advisories in place. Winds do weaken some and should take some of
the pressure off wind chill values this afternoon.

The shortwave trough mentioned above moves into the western
Dakotas on Tuesday and leaves behind backing flow to the west,
which dries things out. Will keep low PoPs in the high country,
otherwise, Tuesday should be dry. TWH

Tuesday Night through Monday...

Anomalously strong upper trough will continue over the region
until Saturday, when the trough moves out and is replaced by an
upper ridge. GEFS and ECMWF Ensemble Meteograms continued to show
large temperature spreads beginning on Thursday, adding
uncertainty to the temp forecast. Tuesday night will be cold with
lows around zero to -10, with even colder readings in the NE
zones. A shortwave moves into the area on Wednesday, dropping a
cold front S into the region. This system will bring a chance of
snow to areas mainly N and W of KBIL. Snow chances decrease Wed.
evening with little accumulation expected. Highs will be mainly in
the single digits to teens with colder readings over the NE
zones. Wednesday night will be another cold night, similar to Tue.
night. Lee troughing sets up briefly over the area on Thursday for
windy conditions in the gap areas, but 700 mb winds were less than
40 kt on the Situational Awareness Tables, so should not be a
strong wind event. Thursday should be warmer with highs reaching
the 20s W and S. Another shot of snow for Thu. night into Friday as
another cold front drops S through the area. As a result of the
front, Fri. will be colder with highs in the single digits. The
rest of the period looked drier with a warming trend as the upper
ridge builds into the area. Strong pressure gradients due to lee
troughing will create windy conditions in the gap areas and Big
Timber Sat. night through Sun. night. Arthur

&&

.AVIATION...

Low stratus has formed over parts of south central Montana early
this morning, basically from Billings to Livingston and north.
MVFR to IFR conditions can be expected in these locations as low
clouds and fog linger through the morning. Drier air working in
should help to lift the fog this afternoon. A shortwave trough
will swing across the area today and generate another round of
light snow. The best chance of snow will be south of a line from
Livingston to Billings to Baker, into this evening. East low level
winds will gust 10-15kts through the day. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Tue     Wed     Thu     Fri     Sat     Sun
-------------------------------------------------------
BIL 000 905/016 901/009 904/022 001/008 909/014 004/029
    3/S 21/B    12/S    21/E    34/S    20/U    00/B
LVM 015 901/015 002/017 003/026 005/014 905/018 008/030
    3/S 31/N    14/S    32/S    54/S    10/N    00/N
HDN 000 909/013 906/007 909/020 904/007 915/012 905/029
    3/S 30/B    11/E    21/B    34/S    20/B    00/B
MLS 907 920/901 917/901 918/009 912/902 924/000 914/022
    2/S 21/I    01/I    10/B    12/S    10/B    00/B
4BQ 000 908/013 904/010 906/020 901/008 912/010 904/029
    1/B 51/B    00/E    00/B    02/S    10/B    00/B
BHK 904 916/001 914/004 915/012 912/002 920/002 913/023
    1/I 31/B    00/E    00/B    01/E    10/B    00/B
SHR 011 902/019 000/017 903/025 003/014 909/017 001/035
    3/S 41/B    00/B    11/B    13/S    31/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Chill Advisory in effect until noon MST Tuesday FOR
      ZONES 29>33-36-37-42-63-228.
     Wind Chill Advisory in effect until noon MST today FOR ZONES
      34-57-58-138-141-169-170-172-173-235.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 27, 2:53 AM MST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
253 AM MST Mon Dec 27 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-281100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
253 AM MST Mon Dec 27 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT... Cold temperatures, and light accumulating snow.

* WHERE...The coldest temperatures of the season will lock into the
  region through mid week. At the same time, moist Pacific flow
  aloft will bring overrunning snow. Greatest snow accumulations
  are expected in the high country, on southwest facing slopes,
  especially around Cooke City. Periods of light snow are expected
  across lower elevations.

* WHEN...Today through the week.

* ADDITIONAL DETAILS...The coldest day of the week looks to be on
  Monday, with high temperatures in the single digits above and
  below zero. Overnight lows will be well below zero, and may even
  approach 25 below in some spots Wednesday morning. The
  combination of arctic air and periodic gusty winds, will create
  bitterly cold wind chills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Dec 27, 7:25 AM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
725 AM MST MON DEC 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             5 SE REED POINT         45.67N 109.47W
12/27/2021  M1.5 INCH        STILLWATER         MT   COCORAHS

0700 AM     SNOW             15 SW ROUNDUP           46.33N 108.74W
12/27/2021  M1.0 INCH        MUSSELSHELL        MT   CO-OP OBSERVER

0700 AM     SNOW             3 NNE BILLINGS          45.84N 108.52W
12/27/2021  M1.0 INCH        YELLOWSTONE        MT   COCORAHS

&&

NWS BILLINGS
Local storm report, Dec 27, 8:51 AM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
851 AM MST MON DEC 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             10 ENE MELVILLE         46.17N 109.77W
12/27/2021  M3.5 INCH        SWEET GRASS        MT   COCORAHS

0700 AM     SNOW             6 E MELSTONE            46.59N 107.75W
12/27/2021  M1.8 INCH        ROSEBUD            MT   COCORAHS

0700 AM     SNOW             12 E ASHLAND            45.61N 106.07W
12/27/2021  M1.0 INCH        POWDER RIVER       MT   COCORAHS

0700 AM     SNOW             18 NNW RYEGATE          46.53N 109.34W
12/27/2021  M2.5 INCH        GOLDEN VALLEY      MT   CO-OP OBSERVER

0700 AM     SNOW             15 SW ROUNDUP           46.33N 108.74W
12/27/2021  M1.0 INCH        MUSSELSHELL        MT   CO-OP OBSERVER

0700 AM     HEAVY SNOW       7 ESE LIVINGSTON        45.64N 110.43W
12/27/2021  M7.0 INCH        PARK               MT   COCORAHS

0900 AM     SNOW             4 SSE ROUNDUP           46.39N 108.52W
12/27/2021  M1.0 INCH        MUSSELSHELL        MT   COCORAHS

&&

NWS BILLINGS
Local storm report, Dec 27, 9:54 AM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
954 AM MST MON DEC 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 W BILLINGS            45.79N 108.57W
12/27/2021  M1.0 INCH        YELLOWSTONE        MT   COCORAHS

0700 AM     SNOW             15 N POMPEYS PILLAR     46.20N 108.00W
12/27/2021  M1.4 INCH        YELLOWSTONE        MT   CO-OP OBSERVER

0800 AM     SNOW             1 WSW LIVINGSTON        45.66N 110.58W
12/27/2021  M3.0 INCH        PARK               MT   COCORAHS

0800 AM     SNOW             1 NW COLUMBUS           45.64N 109.27W
12/27/2021  M1.3 INCH        STILLWATER         MT   CO-OP OBSERVER

0800 AM     SNOW             SPRINGDALE              45.74N 110.22W
12/27/2021  M3.3 INCH        PARK               MT   CO-OP OBSERVER

&&

WETENKAMP
Special weather statement, Dec 27, 12:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Billings MT
1221 PM MST Mon Dec 27 2021

MTZ029>032-034-036-042-056>058-066-138-139-141-169>171-173-235-
272030-
Northern Rosebud-Golden Valley-Southern Big Horn-Treasure-Red Lodge
Foothills-Southwestern Yellowstone-Northern Big Horn-Northeastern
Yellowstone-Northern Sweet Grass-Southeastern Carbon-Southern
Rosebud-Custer-Bighorn Canyon-Beartooth Foothills-Powder
River-Northern Carbon-Musselshell-Pryor/Northern Bighorn
Mountains-Northern Stillwater-
1221 PM MST Mon Dec 27 2021

...A BAND OF MODERATE SNOW IMPACTED SOUTH CENTRAL MONTANA...

At 1218 PM MST, a band of snow was developing over south central
Montana impacting the Billings area and portions of Interstate 90.
Snow accumulations of 1 to 2 inches are possible under this band
through 4 pm.

Locations impacted include...
Billings, Miles City, Hardin, Colstrip, Red Lodge, Columbus, Forsyth,
Hysham, Custer, Laurel, Bridger, Joliet, Fromberg, Lodge Grass, Lame
Deer, Worden, Volborg, Huntley, Pryor and Ballantine.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4521 10931 4577 10958 4643 10841 4665 10694
      4650 10530 4519 10583
TIME...MOT...LOC 1918Z 239DEG 49KT 4585 10848

Wetenkamp

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 6:39 PM MSTWind Chill AdvisoryBYZBig Horn, Carbon, Carter, Custer, Fallon, Golden Valley and 8 more41 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.